Alabama, 2004

Hail in Alabama, November 23, 2004

November 23, 2004 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 23, 2:27 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Nov 23, 2:27 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CST TUE NOV 23 2004

...HEAVY RAIN AND SEVERE WEATHER EXPECTED TONIGHT AND INTO
WEDNESDAY...

.SYNOPSIS...HEAVY RAINFALL AND SEVERE WEATHER EXPECTED TONIGHT.
COLD TEMPERATURES EXPECTED FRIDAY MORNING.  ANOTHER STORM SYSTEM
MONDAY NIGHT.
&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY)
AT 20Z THE WARM BOUNDARY HAS MOVED NORTH OF BHM.  TEMPERATURES
ACROSS NORTH AND CENTRAL ALABAMA RANGED FROM 65 AT MSL AND HSV
TO 73 AT BHM AND 82 AT MGM.  THIS WARM BOUNDARY WILL CONTINUE TO MOVE
NORTH TONIGHT. THE MAIN SURFACE LOW AND COLD FRONT IS BACK IN TEXAS
AND WILL MOVE EAST.  A SQUALL LINE WILL DEVELOP OUT AHEAD OF THE
FRONT AND WILL REACH THE WESTERN PART OF THE CWA AROUND MIDNIGHT.
THIS SQUALL LINE SHOULD REACH I65 BY 4 AM AND EXIT EAST BY 10 AM TO
NOON. THE WARNING AREA WILL BE IN THE WARM UNSTABLE AIR SO STRAIGHT
LINE WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE SQUALL
LINE AND OUT AHEAD OF IT. THE COLD FRONT WILL MOVE THROUGH THE STATE
ON WEDNESDAY.

IN ADDITION TO SEVERE WEATHER...THE FLOOD WATCH FOR FLASH
FLOODING WILL CONTINUE AND BE EXTENDED FOR THE ENTIRE COUNTY WARNING
AREA EXCEPT FOR THE EXTREME SOUTHEAST PART FROM LAFAYETTE TO SELMA
AND EASTWARD. NORTH OF I20 HAS SEEN 1 TO 3 INCHES OF RAIN SINCE
YESTERDAY WITH ISOLATED LOCATIONS UP TO 5 INCHES.  ANOTHER 1 TO 3
INCHES WITH HIGHER AMOUNTS ARE STILL EXPECTED.  FLASH FLOODING IS
EXPECTED IN ADDITION TO SEVERE WEATHER.  WITH ALL THE RAIN THAT HAS
FALLEN AND THE MORE THAT IS EXPECTED...RIVER FLOODING WILL ALSO BE
CONCERNED ALONG THE TOMBIGBEE...BLACK WARRIOR...AND CAHABA RIVERS.

ONCE THE COLD FRONT MOVES THROUGH THE STATE ON WEDNESDAY AND THE
CLOUDS CLEAR OUT ON THURSDAY...COLDER TEMPERATURES ARE EXPECTED BY
FRIDAY MORNING.  NEAR FREEZING TEMPS IN THE BIRMINGHAM AREAS WITH
LOWER TO MIDDLE 30S AROUND MONTGOMERY.  RIDGE TOPS AND LOW LYING
VALLEY COULD SEE UPPER 20S TO LOWER 30S.
&&

.LONG TERM...(SATURDAY THROUGH TUESDAY)
THE NEXT STORM SYSTEM WILL OCCUR ON SATURDAY WITH HIGH PRESSURE ON
ITS HEELS BY SUNDAY.  DRIED THE FORECAST OUT A BIT FOR SUNDAY AND
SUNDAY WITH ONLY ISOLATED BEFORE THE NEXT SYSTEM ON MONDAY NIGHT.
TIMING IS STILL VERY UNCERTAIN THIS FAR OUT SO CHANGES CAN BE
EXPECTED.
&&

THANKS TO THE SURROUNDING OFFICES FOR GREAT COORDINATION.

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    62 69 42 50 31 / 99 99 20 10
ANNISTON   63 69 43 52 33 / 99 99 20 10
BIRMINGHAM 63 68 42 51 32 / 99 99 20 10
TUSCALOOSA 64 68 42 52 31 / 99 70 20 10
CALERA     64 69 43 52 32 / 99 99 20 10
AUBURN     66 71 48 56 35 / 70 99 40 10
MONTGOMERY 67 72 50 57 34 / 90 99 30 10
TROY       66 72 50 58 33 / 70 99 40 10
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL BUT SOUTHEAST THROUGH 6PM WEDNESDAY.
&&

80
Hazardous weather outlook, Nov 23, 7:00 AM CST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 AM CST TUE NOV 23 2004

ALZ011>015-017>050-241300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND
MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON.  THIS FRONT WILL
BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO
WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20
CORRIDOR.

AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT
IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT...
AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY
WEDNESDAY.  DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH
THE SQUALL LINE.  HOWEVER...THE THREAT OF TORNADOES CANNOT BE
RULED OUT.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20
CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR
RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE
CENTREVILLE TODAY.

ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT
VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH.  OTHERWISE NO
OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
TONIGHT AND WEDNESDAY MORNING.

In the hours before

Local storm report, Nov 23, 3:55 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
355 PM CST Tue Nov 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TORNADO          WEDOWEE                 33.31N 85.48W
11/23/2004                   RANDOLPH           AL   EMA

            NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND
            WEDOWEE.  REPORTS OF TOPS TWISTED OFF TREES.  POSSIBLE
            TORNADO.

&&
Local storm report, Nov 23, 4:04 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
404 PM CST Tue Nov 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TORNADO          5 N LAFAYETTE           32.92N 85.40W
11/23/2004                   CHAMBERS           AL   SPOTTER

            WALL CLOUD AND FUNNEL CLOUD SIGHTINGS 5 MILES NORTH OF
            LAFAYETTE.

&&

The radar

The Columbus AFB radar (KGWX), 21 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lamar

When
November 23, 7:52 PM CST
Where
Lamar County, Detroit
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.033, -88.167

Half dollar size hail fell near the town of Detroit in northern Lamar County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425602.